Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 121, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 14, 2024, 4:39 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2024, 4:39 PM MDT (22:39 UTC)
- Expired
- Jun 14, 2024, 5:00 PM MDT
- In force
- 21 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bent County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 143 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:53 PM MDT | TSTM WND GST 67 | 4 Wsw Lamar, CO | ASOS station KLAA Lamar Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -568 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WUUS55 KPUB 142239
SVRPUB
COC011-061-099-142300-
/O.NEW.KPUB.SV.W.0121.240614T2239Z-240614T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
439 PM MDT Fri Jun 14 2024
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Prowers County in southeastern Colorado...
Central Kiowa County in southeastern Colorado...
Eastern Bent County in southeastern Colorado...
* Until 500 PM MDT.
* At 437 PM MDT, a severe thunderstorm was located near Wiley, or 7
miles west of Lamar, moving northeast at 30 mph. At 431 pm mdt,
winds at the Lamar Airport gusted to 64 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lamar, Eads, Granada, Wiley, Sheridan Lake, Neeoshe Reservoir,
McClave, Chivington, Brandon, Bristol, Sweetwater Reservoir,
Neegronda Reservoir, and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3767 10287 3861 10290 3861 10226 3766 10224
TIME...MOT...LOC 2237Z 205DEG 28KT 3808 10276
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
EP1 follow-up statement
677 WWUS55 KPUB 142248 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 448 PM MDT Fri Jun 14 2024 COC011-061-099-142300- /O.CON.KPUB.SV.W.0121.000000T0000Z-240614T2300Z/ Prowers CO-Kiowa CO-Bent CO- 448 PM MDT Fri Jun 14 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR PROWERS...CENTRAL KIOWA AND EASTERN BENT COUNTIES... At 448 PM MDT, a severe thunderstorm was located over Lamar, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lamar, Eads, Granada, Wiley, Sheridan Lake, Neeoshe Reservoir, McClave, Chivington, Brandon, Bristol, Sweetwater Reservoir, Neegronda Reservoir, and Queens Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3767 10287 3861 10290 3861 10226 3766 10224 TIME...MOT...LOC 2248Z 256DEG 29KT 3808 10265 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...OBSERVED MAX WIND GUST...60 MPH $$ EP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:09 PM MDT, 1 hour 30 minutes earlier. Its key messages:
- Strong to severe storms are expected across the eastern plains through this evening, with large hail and damaging winds the main threats.
- Warming trend begins Saturday, with isolated thunderstorms possible in the afternoon.
Area forecast discussion, Jun 14, 3:09 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 309 PM MDT Fri Jun 14 2024 .KEY MESSAGES... - Strong to severe storms are expected across the eastern plains through this evening, with large hail and damaging winds the main threats. - Warming trend begins Saturday, with isolated thunderstorms possible in the afternoon. .SHORT TERM /THROUGH TONIGHT/... Issued at 305 PM MDT Fri Jun 14 2024 Latest radar imagery showing showers and thunderstorms increasing across the eastern plains, as rain with isolated thunderstorms continues across the mountains and mountain valleys. This is in response to a deep upper trough rapidly approaching, and as conditions have become more unstable across southern Colorado this afternoon. Expect the coverage of the showers and storms across the mountain and mountain valleys to lower through the afternoon as the forcing shifts east, with the main focus for development expected across the plains where strong to severe storms are likely. Once again, expect the severe risk across the plains to quickly ramp up this afternoon in advance of this upper trough. While dewpoints have lowered this afternoon for areas along and west of the I-25 corridor, areas to the east have observed dew points hold steady or even rise. This was due to the early morning precip and cloud cover, with outflow reinforced by east southeast winds helping to advect upper 50s to low 60s dew points across the plains. This moisture along with steep lapse rates is yielding CAPE values up to around 3000 j/kg at this time, with the highest values along and east of a Trinidad to La Junta line. Shear hasn't been overly high today but as this trough shifts east, will see some increases with values of 30-40kt possible across the eastern plains. While the risk for severe storms remains for the I-25 corridor, think this window will be closing over the next couple of hours as drier air filters in. During this time though, hail to around an inch and 60 mph wind gusts will be possible. East of the I-25 corridor, expect rapidly intensifying storms as they move into the higher moisture and instability. In these locations, expect hail up to 2 inches and wind gusts up to around 70 mph. This will be tied to more isolated development this afternoon, but it's quite possible these storms grow into more clusters. Large hail will remain possible this afternoon and evening, but think the wind risk could become higher with isolated higher gusts above 70 mph not out of the question. Given the speed of the upper forcing and drying, storms should be exiting the area by mid evening. As we remain in cyclonic flow aloft, think isolated showers will remain possible. Conditions continue to dry out while warming on Saturday, with above normal temperatures returning and with coverage of showers and storms significantly lowering. Think the risk of any severe storms is low tomorrow, but can't rule out an isolated stronger storm over the far southeast plains in the afternoon where the moisture and instability may reside. && .LONG TERM /SATURDAY THROUGH FRIDAY/... Issued at 305 PM MDT Fri Jun 14 2024 Sunday As the upper level low moves away from our CWA overnight Saturday into Sunday, we transition to more of a southwesterly pattern. Additional moisture is expected to be advected into Colorado. With elevated areas of CAPE (>1000 J/kg) and high dewpoints in the extreme eastern portion of the CWA, isolated-scattered showers/thunderstorm development is possible. Main concern would be small hail with stronger storms that develop. Otherwise, the rest of the CWA will remain hot and dry with daytime temperatures in the high 90s to low 100s possible. Monday - Tuesday Hot temperatures with southwesterly flow will continue for the majority of the CWA. Daytime temperatures will again reach upper 90s to low 100s. Meteorological fire weather conditions will be possible over the eastern plains each afternoon, but at this time fuels are largely too green to warrant any highlights. Will continue to monitor for curing fuels. Overnight Tuesday into Wednesday the southwesterly flow continues with several shortwaves entering the region. Expect precipitation to develop early Wednesday morning in the northern portion of the CWA, with slightly more active conditions for around mid-week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 305 PM MDT Fri Jun 14 2024 Main forecast concerns are strong to severe thunderstorms with strong westerly winds and large hail through mid to late afternoon at all sites, especially COS and PUB. Latest radar imagery is showing some light rain development but anticipate that to change rather quickly as thunderstorm development will ramp up through midday. Expect showers and storms to initially impact ALS here at the start of the period, with this development then pushing east northeast across PUB and COS through mid afternoon. Lighter winds out ahead of this development will then quickly shift to a westerly component, while also quickly increasing. Have maintained the same speeds and gusts during this time, but did add a westerly direction. Also no big change to the vis, with MVFR and IFR conditions still appearing likely. Should see these showers and storms shift to the east by late afternoon and early evening, though a few additional showers may be possible at COS. VFR conditions and dry weather return this evening through Saturday morning, along with lighter and more diurnally driven winds. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RODRIGUEZ LONG TERM...GARBEROGLIO AVIATION...RODRIGUEZ
Hazardous weather outlook, Jun 14, 11:09 AM MDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1109 AM MDT Fri Jun 14 2024 COZ058>089-093>099-151715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1109 AM MDT Fri Jun 14 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected today starting at around 12pm and lasting through around 8PM over the plains. Main hazards will be wind gusts from 60 to 75 mph and large hail to the size of half dollars. Locally heavy rainfall is expected, but the flood risk is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very hot temperatures return at the beginning of the work week. Isolated thunderstorms are expected over the mountains every day, but the severe thunderstorm risk is low. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. RODRIGUEZ
In the hours before
Local storm report, Jun 14, 3:54 PM MDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
354 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Tstm Wnd Gst 4 S Cheraw 38.05N 103.52W
06/14/2024 M72 MPH Otero CO ASOS
ASOS station KLHX La Junta Airport.
&&
kamSpecial weather statement, Jun 14, 3:58 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT Fri Jun 14 2024
COZ094-099-142230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
358 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES THROUGH 430 PM MDT...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 39 miles west of Springfield, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3712 10306 3721 10344 3762 10348 3763 10272
TIME...MOT...LOC 2158Z 217DEG 36KT 3722 10329
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HodanishLocal storm report, Jun 14, 4:04 PM MDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
404 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg Cheraw 38.11N 103.51W
06/14/2024 Otero CO Trained Spotter
8 inch live tree limb blown off. Dead tree
blown down and 3/4 inch hail.
&&Special weather statement, Jun 14, 4:19 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT Fri Jun 14 2024
COZ089-095-142245-
Crowley County CO-Western Kiowa County CO-
419 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA AND
NORTHEASTERN CROWLEY COUNTIES THROUGH 445 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Arlington, or 22 miles north of La Junta, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3851 10328 3827 10333 3828 10367 3852 10358
TIME...MOT...LOC 2219Z 205DEG 28KT 3830 10347
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EPSpecial weather statement, Jun 14, 4:29 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT Fri Jun 14 2024
COZ099-142330-
Springfield Vicinity/Baca County CO-
429 PM MDT Fri Jun 14 2024
...A STRONG GUST FRONT WILL BRING VERY GUSTY WINDS TO MOST OF BACA
COUNTY THROUGH 530 PM MDT...
At 427 PM MDT, Doppler radar was tracking an area of strong gusty
winds moving across Baca County. This area of strong winds will move
across the county through 530 PM.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo, Two Buttes, Stonington,
and Two Buttes Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3703 10273 3721 10298 3763 10270 3763 10208
3711 10205
TIME...MOT...LOC 2227Z 235DEG 49KT 3723 10273
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HodanishSpecial weather statement, Jun 14, 4:31 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
431 PM MDT Fri Jun 14 2024
COZ095>098-142300-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
431 PM MDT Fri Jun 14 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN PROWERS...KIOWA AND BENT
COUNTIES THROUGH 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles south of Hasty, or 20 miles west of Lamar,
moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamar, Eads, Wiley, Haswell, Neeoshe Reservoir, McClave, Chivington,
Brandon, Blue Lake, Sweetwater Reservoir, Hasty, Neegronda
Reservoir, Queens Reservoir, John Martin Reservoir, Caddoa, and Fort
Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3765 10237 3766 10333 3852 10329 3853 10317
3861 10317 3861 10237
TIME...MOT...LOC 2230Z 205DEG 28KT 3800 10297
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EPThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:41 PM MDT | River Flood Warning | PUB | Otero | 5 days |
| Jun 14, 12:57 PM MDT | Special Weather Statement | PUB | Huerfano | 33 min |
| Jun 14, 1:26 PM MDT | Special Weather Statement | PUB | Pueblo | 34 min |
| Jun 14, 1:27 PM MDT | Special Weather Statement | PUB | Huerfano | 33 min |
| Jun 14, 1:29 PM MDT | Special Weather Statement | PUB | Otero | 31 min |
| Jun 14, 1:34 PM MDT | Special Weather Statement | PUB | Las Animas | 26 min |
| Jun 14, 1:51 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 24 min |
| Jun 14, 2:04 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Jun 14, 2:06 PM MDT | Special Weather Statement | PUB | Pueblo | 39 min |
| Jun 14, 2:12 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 33 min |
| Jun 14, 2:24 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jun 14, 2:37 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 38 min |
| Jun 14, 2:48 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Jun 14, 3:07 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 23 min |
| Jun 14, 3:14 PM MDT | Special Weather Statement | PUB | Las Animas | 46 min |
| Jun 14, 3:29 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 46 min |
| Jun 14, 3:58 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
| Jun 14, 4:07 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 23 min |
| Jun 14, 4:19 PM MDT | Special Weather Statement | PUB | Crowley | 26 min |
| Jun 14, 4:29 PM MDT | Special Weather Statement | PUB | Baca | 61 min |
| Jun 14, 4:31 PM MDT | Special Weather Statement | PUB | Bent, Kiowa, Prowers | 29 min |
| Jun 14, 4:53 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 37 min |
| Jun 14, 5:05 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 40 min |
| Jun 14, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.